Alert archive / Ohio / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 33, NWS Wilmington, OH

June 5, 2005Mercer County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Jun 5, 2005, 6:50 PM EDT for Mercer County, Ohio. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2005, 6:50 PM EDT (22:50 UTC)
Expired
Jun 5, 2005, 7:45 PM EDT
In force
55 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Mercer County, OH

The radar

The Northern Indiana radar (KIWX), 122 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 2:45 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2005-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 618 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2005-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
618 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1074 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 052251
SVRILN
OHC107-052345-
/O.NEW.KILN.SV.W.0033.050605T2250Z-050605T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
650 PM EDT SUN JUN 5 2005

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MERCER COUNTY IN OHIO

* UNTIL 745 PM EDT

* AT 546 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  LINE OF SEVERE THUNDERSTORMS APPROACHING THE OHIO/INDIANA STATE    
  LINE...MOVING EAST AT 40 MPH. THESE STORMS WILL BE CAPABLE OF      
  PRODUCING WINDS TO 60 MPH. 

* LOCATIONS IMPACTED INCLUDE...
  FORT RECOVERY...
  ROCKFORD...
  COLDWATER...
  ST. HENRY...
  CELINA...

IN ADDITION...WABASH...TAMA...CARTHAGENA...MONTEZUMA...MENDON...
NEPTUNE...CHICKASAW AND MARIA STEIN ARE NEAR THE PATH OF THIS SEVERE
THUNDERSTORM.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4073 8479 4053 8479 4037 8479 4038 8447
      4072 8444

$$
1 follow-up statement
000 
WWUS51 KILN 052312
SVSILN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
710 PM EDT SUN JUN 5 2005

OHC107-052345-
/O.CON.KILN.SV.W.0033.000000T0000Z-050605T2345Z/
MERCER OH-
710 PM EDT SUN JUN 5 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 745 PM EDT FOR
MERCER COUNTY...

AT 706 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING WINDS 
TO 60 MPH. THIS STORM WAS LOCATED FROM NEAR ROCKFORD TO 5 MILES WEST 
OF FORT RECOVERY...MOVING NORTHEAST AT 40 MPH.

THIS STORM WILL AFFECT THE FOLLOWING AREAS OF MERCER COUNTY...
NEPTUNE...MENDON...AND CELINA.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. SEEK SHELTER
NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT 
SUNDAY EVENING FOR INDIANA AND OHIO. 

LAT...LON 4073 8477 4053 8479 4037 8479 4038 8447
      4072 8444

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 4:10 PM EDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 5, 4:10 PM EDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
410 PM EDT SUN JUN 5 2005

.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...
ISOLD SHOWERS POPPING E AND SE OF FCST AREA DO NOT APPEAR TO HAVE
ANY DEPTH TO THEM AND WILL LIKELY DIE OUT EARLY THIS EVENING. FAR
SRN GROUPINGS ALONG AND S OF OHRIVER MAY GET ONE OF THESE
STORMS...BUT THEY WILL BE FEW AND FAR BETWEEN. DEWPOINT GRADIENT
OVER FCST AREA FROM WASHED OUT COLD FRONT WILL BE FOUND IN THIS SAME
REGION FOR THE NEXT 24 HOURS...AND MOISTURE WILL INCREASE SOUTH OF
THE BOUNDARY ON TUES AS WINDS TURN SOUTHERLY. H5 S/W OVER TN/KY WILL
TRY TO NOSE NORTHWARD AND COULD BRING A SHOWER TO SRN FCST AREA
TUES. UPPER SUPPORT REMAINS S OF FCST AREA AND DRY AIR IN PLACE FOR
MUCH OF FCST AREA WILL LIMIT THE NORTWARD PROGRESSION OF ANY PRECIP.

DID NOT CHANGE TEMPS BY MORE THAN A DEGREE DURING THIS TIME FRAME
FROM PREVIOUS FCST OR GUIDANCE.

&&

.LONG TERM (WEDNESDAY THROUGH SUNDAY)...
WARM AND HUMID PATTERN WILL CONTINUE THROUGH THE LONG TERM. BERMUDA
HIGH WILL SHIELD THE REGION FROM MAJOR SYSTEMS, BUT A MOIST UNSTABLE
AIRMASS WILL PERSIST. LACK OF STRONG UPPER SUPPORT AND SURFACE
CONVERGENCE POINTS TO A DIURNAL PATTERN OF DAYTIME CONVECTION AND
NIGHTTIME DISSIPATION. THEREFORE, WENT WITH CHANCE POPS EACH DAY AND
PARTLY CLOUDY CONDITIONS AT NIGHT.

PERSISTENT PATTERN WILL ALLOW CONTINUATION OF ABOVE NORMAL TEMPS,
WITH HIGHS GENERALLY IN THE MID 80S AND LOWS IN THE MID TO UPPER 60S.
&&

.AVIATION (18Z-18Z)...
COLD FRONT IS CURRENTLY RUNNING FROM NR KCMH-KILN-KCVG.  FRONT IS
PROGGED TO PUSH SOUTHEAST...STALLING ACROSS NORTHERN KY AROUND 00Z.
HAVE INCLUDED A COUPLE OF HOURS OF BKN CU THIS AFTN IN CENTRAL OH
UNTIL FRONT PUSHES EAST.

HAVE KEPT SOME HIGH CLOUDS ACROSS THE SOUTHERN TAFS
OVERNIGHT...BUT WITH DRIER AIR WORKING IN ACROSS THE NORTH SKIES
SHOULD BE CLEAR.

NAM CURU SHOWING BKN CU LIFTING NORTH QUICKLY INTO KCVG/LKUK AFTER
15Z TUE.

SITES
&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jun 5, 11:28 AM EDT, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1128 AM EDT SUN JUN 5 2005

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-052127-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
1128 AM EDT SUN JUN 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

AN UPPER AIR DISTURBANCE WILL TRIGGER SCATTERED THUNDERSTORMS LATE
THIS AFTERNOON AND THIS EVENING. SOME OF THE THUNDERSTORMS MAY BE
SEVERE, WITH THE MAIN THREAT BEING DAMAGING WINDS. LARGE HAIL WILL
ALSO BE POSSIBLE.

HOT TEMPERATURES AND HIGH HUMIDITY WILL CAUSE HEAT INDICES TO RISE
INTO THE UPPER 90S THIS AFTERNOON. CONDITIONS WILL FEEL OPPRESSIVE
FOR THE FIRST TIME THIS YEAR. PERSONS, ESPECIALLY THOSE WITH
RESPIRATORY PROBLEMS AND THE ELDERLY, ARE ADVISED TO DRINK PLENTY OF
NON-ALCOHOLIC BEVERAGES, WEAR LIGHT COLORED CLOTHING, AND REMAIN IN
AIR CONDITIONED BUILDINGS IF POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jun 5, 4:08 PM EDT, 2 hours 42 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-060930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
408 PM EDT SUN JUN 5 2005

...HEAT INDEX WILL REMAIN HIGH TONIGHT AND MONDAY...

WARM MOIST AIR WILL CONTINUE TO FUNNEL INTO THE REGION
TONIGHT...RESULTING IN TEMPERATURES REMAINING ABOVE 80 DEGREES
UNTIL JUST AFTER MIDNIGHT. THE HEAT INDEX VALUES WILL REMAIN
IN THE LOW TO MID 80S THROUGH MIDNIGHT. LOW TEMPERATURES
OVERNIGHT WILL ONLY DROP TO THE UPPER 60S TO EVEN LOW 70S...
RESULTING IN MUGGY CONDITIONS PERSISTING. SCATTERED SHOWERS AND
THUNDERSTORMS WILL BRING SPOTTY RELIEF OVERNIGHT.

THE HEAT INDEX IS A WAY OF ASSESSING HOW IT ACTUALLY FEELS OUTSIDE BY
COMBINING THE EFFECTS OF THE TEMPERATURE AND DEW POINT.

FOR MONDAY...THERE WILL BE A LITTLE RELIEF TO THE HIGH
TEMPERATURES...WITH THE PASSAGE OF A COLD FRONTAL SYSTEM KEEPING
HIGH TEMPERATURES BELOW 90 DEGREES.

THIS FIRST SHOT OF HOT AND STICKY WEATHER CAN BE ESPECIALLY
HARD ON THE HUMAN BODY SINCE IT HAS NOT YET ACCLIMATED TO THE SUMMER
TEMPERATURE REGIME.  TO MAKE MATTERS WORSE THE OHIO VALLEY HAS JUST
EXPERIENCED A COOL MONTH OF MAY WHERE THE MEAN TEMPERATURE WAS NEARLY
4 DEGREES BELOW AVERAGE FOR THE MONTH.

BELOW ARE SOME HEAT RELATED SAFETY TIPS TO HELP COPE WITH THIS WARM
SPELL:

DRINK PLENTY OF WATER AND NON-ALCOHOLIC FLUIDS.

WEAR LOOSE...LIGHTWEIGHT AND LIGHT COLORED CLOTHES.

BE CAREFUL HOW YOU USE YOUR FANS.  A FAN POINTED DIRECTLY AT
PERSON MAY DEHYDRATE THE PERSON BY REMOVING MOISTURE FROM THE SKIN.
USE A CIRCULATING FAN INSTEAD TO MOVE AIR THROUGH THE ROOM.

DO NOT LEAVE CHILDREN AND PETS UNATTENDED IN A CLOSED VEHICLE.

BE A GOOD NEIGHBOR AND FRIEND.  CHECK ON THOSE WHO MAY BE AT HIGH
RISK FOR HEAT-RELATED ILLNESS.

INDIVIDUALS ON ANTI-DEPRESSANTS AND HEART MEDICATIONS SHOULD CHECK
WITH THEIR DOCTOR TO SEE IF THE HEAT PUTS THEM AT INCREASED RISK.

JDR

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:20 PM EDTSevere Thunderstorm WarningILNDarke55 min
Jun 5, 7:35 PM EDTSevere Thunderstorm WarningILNAuglaize55 min
Jun 5, 7:43 PM EDTSevere Thunderstorm WarningILNMercer47 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.